Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 7:15 PM CDT for Scott County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 7, 2003, 8:10 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Scott County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3170 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 080015
SVRDVN
IAC163-080110-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT MON JUL 7 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS EXTENDED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN EAST CENTRAL IOWA
* UNTIL 810 PM CDT
* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL OVER MOUNT JOY...OR 3 MILES
NORTHEAST OF DAVENPORT...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
BETTENDORF BY 720 PM CDT.
LE CLAIRE BY 730 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4157 9034 4157 9040 4151 9046 4151 9059
4152 9066 4170 9064 4170 9041 4168 9032
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 3:30 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT MON JUL 7 2003 CONVECTIVE INITIATION AND PROPAGATION OF THUNDERSTORMS AND WHAT THEY MAY PRODUCE AGAIN THE MAIN NEAR TERM CONCERNS FOR TONIGHT. FIRST CONCERN LOCALLY IS POTENTIAL FOR THUNDERSTORM INITIATION ALONG LLVL COOL FRONT EXTENDING FROM SOUTHWEST WI...TO DSM VCNTY...AND ACRS SOUTHWEST IA. BOUNDARY IS POOLING MID 70 DPTS IN SOUTH CENTRAL TO EASTERN IA ATTM...AND WITH INSOLATION CAUSING TEMPS TO REACH THE UPPER 80S TO LOWER 90S EVEN IN SUCH A HUMID ENVIRONMENT...THE DVN CWA HAS BECOME UNSTABLE AND LOADED. LAPS INDICATED CAPES HAVE GROWN TO AROUND AROUND 5K J/KG OVER THE ENTIRE CWA. KDVN SPECIAL 18Z SOUNDING SHOWS GOOD CAP AT AROUND H85-H7 MB CURRENTLY KEEPING LID ON DEVELOPMENT...BUT VEERING FLOW NOTED ON SAME SOUNDING AT AROUND 10K FT TROUBLESOME...AS NORTHWEST FLOW AT THIS LEVEL WOULD EVENTUALLY TAP INTO COOLER TEMPS AT CAP LEVEL FOR WEAKENING MIX-OUT. ALSO WATCHING SOME CU ENHANCEMENT ALONG THE BOUNDARY IN NORTHEAST AND CENTRAL IA ON CURRENT VIS SATELLITE LOOP. THUS POTENTIAL THERE FOR INITIATION RIGHT OVER THE LOCAL AREA THIS EVENING AS WEAK VORT SEEN ON W/V IMAGERY OVER SD PUSHES TOWARD NORTHERN IA FOR SOME UPPER SUPPORT. SECOND AREA OF CONCERN AND MAIN LIFTING/FORCING THAT SHOULD TAKE PLACE THIS EVENING INDICATED BY BOTH THE GFS AND ETA/META...WILL LOOK TO BE FROM SOUTHEAST NE INTO WEST CENTRAL AND SOUTHWEST IA. MODELS INDICATE 30-40 KT LLVL JET TO IMPINGE ON LLVL BOUNDARY OUT THERE FROM 00Z-06Z TUE...FOR PROBABLE MCS DEVELOPMENT. THICKNESS PARAMETERS AND SECONDARY H85 THTA-E GRADIENT SUGGEST THIS ACTIVITY WILL PROPAGATE TOWARD THE SOUTH HALF OF THE DVN CWA LATER TONIGHT ...FEEDING ON VEERING H85 JET AND ASSOCIATED THTA-E INFLUX AND CONVERGENCE. UNCERTAINTY WITH WHAT MAY HAPPEN LOCALLY THIS EVENING ...AND POSSIBLE RESULTANT COOL POOL AND LOCAL AIRMASS MODERATION IF SOME CONVECTION WERE TO TAKE PLACE...WOULD HAVE AFFECT ON THIS LATE NIGHT POTENTIAL. IF LITTLE OR NOTHING OCCURS THIS EVENING LOCALLY IN VIEW OF FRONT(THAT SHOULD SAG ACRS THE NORTHERN CWA IN A WEST-TO-EAST FASHION OVERNIGHT AND ALMOST WASH-OUT) ...INCOMING MCS SHOULD BE OF THE SVR STRAIGHT LINE WIND PRODUCING VARIETY FEEDING ON BOTTLED-UP INSTABILITY. BLEP TECHNIQUE SUGGESTS 80 MPH WINDS POSSIBLE IF THIS COMPLEX CAME INTO CURRENT UNMODIFIED AIRMASS. WITH UNCERTAINTIES ON LOCATION AND STORM DEVELOPMENT...WILL SIDE AGAINST FLOOD WATCH FOR TONIGHT...ALTHOUGH SOME NORTHERN COUNTIES THAT RECEIVED HEAVY RAINFALL EARLY THIS MORNING WARRANT A WATCH IF IT WAS DETERMINED THAT THEY WOULD LIKELY GET HIT AGAIN. WILL STILL WORD HEAVY RAINFALL POTENTIAL IN ZONES. OVERNIGHT LOWS WILL RANGE FROM THE 60S NORTH...BUT MAY BE KEPT UP WELL INTO THE 70S ACRS THE SOUTH AHEAD OF BOUNDARY. COOLING STORM OUTFLOW MAY BE A FACTOR THOUGH IN TEMPERING LOWS EVEN IN THE SOUTH TO AROUND 70 OR UPPER 60S. ...HLADIK... TUESDAY MORNING THROUGH THURSDAY MORNING MODELS ARE IN GOOD AGREEMENT SHOWING NORTHWEST FLOW DEVELOPING OVER THE REGION DURING THE PERIOD. NW MID LEVEL FLOW WILL FINALLY PUSH BOUNDARY SOUTH OF CWA. ETA/NGM ARE MORE AGRESSIVE WITH THE SOUTHWARD PUSH OF THE FRONT BY WEDNESDAY. THE GFS/UKMET HOLD THE FRONT OVER CENTRAL/SOUTHERN IOWA UNTIL WELL INTO THE DAY WEDENSDAY. THE MODEL TREND WITH THIS BOUNDARY HAS BEEN TO MOVE THE FRONT TO FAST TO THE SOUTH AND WILL FAVOR THE MORE NORTHERN SOLUTION OF THE GFS/UKMET. THE GFS/UKMET ARE ALSO IN GOOD AGREEMENT WITH THE SURFACE LOW MOVING ALONG THE BOUNDARY TUESDAY NIGHT AND WEDNESDAY. THE GFS HAS BEEN POINTING TO THIS SCENARIO FOR THE LAST SEVERAL RUNS. THE ETA IS COMING AROUND TO THE GFS SOLUTION BUT AGAIN...IT APPEARS TO BE TO FAR SOUTH. TIMING OF MCS ACTIVITY TONIGHT SHOULD PUT TSRA OVER THE NORTHERN HALF OF THE CWA AROUND EARLY TUESDAY MORNING AND WILL BUMP POPS UP TO LIKELY CATEGORY. WITH BOUNDARY SETTLING IN THE VICINITY OF HWY 34 DURING THE DAY AND GFS SHOWING H7 TEMPS COOLING SIGNIFICANTLY REDUCING THE CAP...WILL CONTINUNE CHANCE POPS CWA WIDE DURING THE AFTERNOON AND EVENING. SURFACE LOW DROPPING OUT OF THE PLAINS WILL FORCE THE FRONT BACK NORTH SOME...FOCUSING TSRA MORE OVER THE NORTHERN HALF OF THE CWA. WILL GO WITH LIKELY POPS...ESPECIALLY AFTER MIDNIGHT. WILL CONTINUE CHANCE POPS ALL AREAS WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE LOW TRACKS ACROSS NORTHERN MISSOURI INTO ILLINOIS. IF GFS/UKMET SOLUTION IS CLOSE...THEN FFA MAY BE NEEDED BY MID WEEK. GOING TEMP FORECAST THROUGH THE PERIOD IS ON TRACK AND AGREES WITH CURRENT THINKING...SO ONLY MINOR ADJUSTEMENTS WERE MADE. THURSDAY THROUGH MONDAY MODELS IN GOOD AGREEMENT IN MAINTAINING NW FLOW OVER CWA THROUGH MOST OF THE PERIOD. BASED ON GFS...HAVE BACKED OFF ON TEMPS SOME THROUGH THE WEEKEND...BUT NOT QUITE AS COOL AS THE MEX NUMBERS. GFS AND EUROPEAN MODELS STILL SHOWING A WEAK FRONTAL BOUNDARY MOVING THROUGH THE CWA SUNDAY AND WILL CONTINUE WITH LOW CHANCE POPS. STRONG H5 TROF PROGGED TO MOVE INTO NORTHWEST U.S. BY MONDAY. GFS WINDS UP A STRONG SURFACE LOW TO OUR WEST WHICH PULLS A WARM FRONT NORTH INTO THE MID MISSISSIPPI VALLEY. THIS SYSTEM LOOKS TO STRONG FOR MID JULY. FOR NOW WILL GO WITH LOW CHANCE POPS MONDAY AND WAIT TO SEE HOW LATER RUNS HANDLE SYSTEM. DLF .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 14 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ009-010-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30 WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER 60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105. TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA. THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE NEEDED FOR TUESDAY AND TUESDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Local storm report, Jul 7, 6:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0621 PM ELDRIDGE IA .7 INCH HAIL
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 7, 6:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM PARKVIEW IA .25 INCH HAIL
07/07/03 SCOTT REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 7, 6:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0621 PM ELDRIDGE IA .75 INCH HAIL
07/07/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 7, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM MUSCATINE IA .88 INCH HAIL
07/07/03 MUSCATINE REPORTED BY STORM
SPOTTER.Local storm report, Jul 7, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM BETTENDORF IA .7 INCH HAIL
07/07/03 SCOTT REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 63 min |
| Jul 7, 9:40 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 35 min |
| Jul 8, 1:24 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 46 min |
| Jul 8, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.